High Wind, Martin
- When
- November 12, 11:30 AM CST to 1:30 PM CST
- Where
- Martin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
A MNDOT Road Weather System measured 65 mph (56 knots) along Interstate 90 near Blue Earth in Faribault County, while the Fairmont Airport in Martin County measured a 51 knot gust at 1235 CST. The strongest sustained wind at Fairmont was 37 knots.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A MNDOT Road Weather System measured 65 mph (56 knots) along Interstate 90 near Blue Earth in Faribault County, while the Fairmont Airport in Martin County measured a 51 knot gust at 1235 CST. The strongest sustained wind at Fairmont was 37 knots. The high wind occurred in far southern Minnesota due to low pressure and a cold front moving from South Dakota into Wisconsin, with high pressure moving in behind the low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 12, 3:26 AM CST, 8 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 AM CST WED NOV 12 2003 .SHORT TERM...TODAY THROUGH SATURDAY THE MAIN FOCUS TODAY IS SHORTWAVE TROUGH MOVING ACROSS THE UPPER MIDWEST TODAY. THE TROUGH STRENGTHENS OVER THE WESTERN GREAT LAKES THIS MORNING...BEFORE RACING EAST INTO THE EASTERN GREAT LAKES. SURFACE LOW CURRENTLY OVER CENTRAL MN...WILL STRENGTHEN AS IT MOVES EAST OVER THE UPPER GREAT LAKES TODAY. SURFACE PRESSURE GRADIENT EXPECTED TO TIGHTHEN SIGNIFICANTLY OVER THE FORECAST AREA. WINDS BY LATE MORNING AND EARLY AFTERNOON SHOULD BE GUSTING CLOSE TO 45 MPH IN THE FAR WESTERN COUNTIES AND 30 MPH FAR EASTERN COUNTIES. WL GO WITH WIND ADVISORY FOR THE ENTIRE FORECAST AREA TODAY. THE OTHER WEATHER CONCERN TODAY...SNOW AMOUNTS. WL GO WITH 1 TO 2 INCHES OVER EXTREME NORTHERN PORTION OF OUR CWA TODAY. THE REST OF THE FORECAST SHOULD SEE A DUSTING AT BEST. MODELS KEEP THE BEST DYNAMICS...LIFT AND MOISTURE WELL NORTH AND EAST OF OUR CWA TODAY. TEMP TRENDS... WARMEST TEMPS WILL OCCUR THIS MORNING...THEN SLOWLY FALL INTO THE UPPER 20S TO MIDDLE 30S BY THIS EVENING. TONIGHT...CLOUDS SHOULD GIVE WAY TO CLEARING SKIES OVERNIGHT...ESPECIALLY OVER THE WESTERN HALF. WINDS WILL REMAIN UP A BIT...OVERNIGHT LOWS WILL DIP INTO THE TEENS AND LOWER 20S. SURFACE RIDGE BUILDS RAPIDLY OVR THE UPPER MIDWEST LATE TONIGHT AND THURSDAY. AFTN TEMPS EXPECTED TO WARM BACK INTO THE UPPER 30S AND MIDDLE 40S. && .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY NO COMPELLING REASON TO CHANGE MUCH IN THE EXTENDED GRIDS THIS MORNING...AS OPNL RUNS OF CANADIAN GLOB AND GFS SHOWING DECENT CONTINUITY TEMPORALLY AND SPATIALLY WITH TROFS ON SAT AND MON/TUE. SAT TROF EJECTING OUT OF SRN STREAM UNDER NRN STREAM S/W RIDGING...AND AS IT MOVES EAST INTO MORE CONFLUENT FLOW...BEGINS TO DAMPEN OUT. GOING FCST DRY AND CANT JUSTIFY ENTERING POPS NOW...AS STRONGEST FORCING SHUD SLIDE SOUTH. MON TROF LOOKING STRONGER AS H3 JET OF 170KT SLAMS INTO WRN CANADA...OVERTOP FLAT PAC RIDGING. RESULT IS RAPID DOWNSTREAM TROFFING OVER INTERMTN WEST...SPINNING UP DEEP SFC LO PRES OVR CNTL CAN. THIS MAY YIELD A MUCH WARMER END OF XTENDED THEN IN CURRENT GRIDS...BUT WL LET ENSEMBLES COME IN BEFORE ANY SIG CHANGES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...WIND ADVISORY TODAY ALL ZONES. WI...WIND ADVISORY TODAY ALL ZONES.
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131131- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 531 AM CST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY HAS BEEN POSTED FOR TODAY FOR THE ENTIRE AREA. STRONG NORTHWEST WINDS WILL DEVELOP ON THE BACKSIDE OF A RAPIDLY DEEPENING AREA OF LOW PRESSURE WHICH WILL MOVE FROM CENTRAL MINNESOTA INTO UPPER MICHIGAN BY THIS EVENING. SUSTAINED WINDS FROM 25 TO 35 MPH ACROSS THE ENTIRE AREA...WITH GUSTS TO 50 MPH IN WESTERN AND SOUTH CENTRAL MINNESOTA...AND GUSTS OF 40 TO 45 MPH IN EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN CAN BE EXPECTED. THE STRONG WINDS WILL AFFECT WEST CENTRAL MINNESOTA FIRST...AROUND 9AM...THEN SURGE EAST ACROSS THE STATE REACHING WEST CENTRAL WISCONSIN BY 1 OR 2 PM. IN ADDITION...THERE WILL LIKELY BE BURSTS OF MODERATE TO PERHAPS EVEN HEAVY SNOW SHOWERS...ACCOMPANYING THE STRONGEST WINDS. WHILE ACCUMULATIONS WONT AMOUNT TO MUCH WITH THE FAST MOVING BANDS OF SNOW SHOWERS...BRIEF BUT SIGNIFICANT REDUCTIONS IN VISIBILITIES ARE POSSIBLE FOR MOTORISTS AS THESE BANDS OF SNOW SHOWERS MOVE THROUGH. ALL MOTORISTS...AND ESPECIALLY THOSE DRIVING HIGHER PROFILE VEHICLES...SHOULD BE PREPARED FOR VERY GUSTY NORTHWEST WINDS...AND QUICK REDUCTIONS IN VISIBILITIES IN FALLING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BINAU
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330564, 5330565.